Kentucky, 2014

Dense Fog in Kentucky, March 5, 2014

March 5, 2014 · NWS PAH · 16 events in 16 counties and zones

A light southeast wind flow of moist air over snow-covered ground resulted in widespread dense fog. The dense fog was east of a line from Paducah to Mayfield, including the Henderson, Owensboro, and Hopkinsville areas.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A light southeast wind flow of moist air over snow-covered ground resulted in widespread dense fog. The dense fog was east of a line from Paducah to Mayfield, including the Henderson, Owensboro, and Hopkinsville areas. Visibility was one-quarter mile or less in the dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 4, 10:53 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Mar 4, 10:53 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1053 PM CST Tue Mar 4 2014

.MESOSCALE DISCUSSION...
ISSUED AT 1053 PM CST TUE MAR 4 2014

Since the 955 pm CST update...satellite trends suggest a more
dramatic turn of events across the Purchase Area and southern
sections of the Pennyrile area of West Kentucky, as well as the
Delta region of Southeast Missouri near the Missouri bootheel.

A low stratus deck (300-900 foot AGL) has been developing along
the southern sections of the surface ridge axis in the last 1-1.5
hours. KHPX VAD winds show some 5-10 knot southwesterly flow and
warm air advection. This combined with subtle lift below this
layer would support more persistent clouds and fog along and south
of the low level ridge axis.

The high resolution guidance is having trouble detecting this
subtle change, so made some manual adjustments through
direct/remote sensing observations. This change, of course, will
create a discontinuity of temperatures/dewpoints/wind fields in
the vicinity of the stratus deck. In addition, there will be an
issue for the Southeast Missouri counties should the pressure
gradient remain tight. May still be some bust potential over
Southeast Missouri overnight with respect to temperatures.

Will issue an special weather statement for parts of the area that
will be impacted by freezing fog overnight and reflect that change
in the Hazardous Weather Outlook.

&&

.UPDATE...
ISSUED AT 955 PM CST TUE MAR 4 2014

Main adjustment for the remainder of tonight was to
lower minimum temperatures by 1-2 degrees for lows.
Center of surface to 850 mb ridge noted directly over the WFO PAH
forecast area at 00z Wednesday. Although there may be
some subtle thermal profile/radiation adjustments associated
with parcels aloft, anticipate surface temperature profile
will support a sharp drop over most of the forecast area within a
couple of hours. The NAM-WRF (adjusted to 5km grid spacing) seems
to be handling this change better than other guidance at this time.

There is some bust potential if the pressure gradient over
southeast Missouri and Southwest Illinois does not relax later
this evening. If this does not happen temperatures may actual rise
3 degrees versus fall two degrees with time.

Otherwise, going forecast appears to be on track.

UPDATE ISSUED AT 505 PM CST TUE MAR 4 2014

Updated Aviation section for 00Z TAF Issuance.

&&

.SHORT TERM...(This Evening through Thursday night)
ISSUED AT 229 PM CST TUE MAR 4 2014

Main forecast issue this time period lies with max temp
forecasting each day. High pressure will scoot east t across the
upper Great Lakes region Wednesday, keeping things quite weather
wise during the Wed/Thu time frame. A low pressure system will
drop se from the Southern Plains into the northern Gulf Coast
Wednesday night and Thursday, but should stay too far south to
affect our forecast area.

Big differences MOS temp forecasts the next couple of days, with
the GFS/NAM still much colder than the EC. GFS has not done well
(cold bias) with past snow cover episodes, and has been too cold
yesterday and today. Thus, Incorporated more of the warmer EC,
which takes PAH up to or above 40 Wednesday and Thursday. This,
along with higher sun angles, should aid help melt snow/ice cover
still on many roadways. Could result in refreezing to black ice at
night however, as temps fall back into the mid 20s.

.LONG TERM...(Friday through Tuesday)
ISSUED AT 330 PM CST TUE MAR 4 2014

The extended period will start out under ridging aloft and a weak
sfc pressure gradient for the PAH forecast area. Clouds will be on
the increase by the first half of the weekend as a cold front
approaches from the nw. This feature will be part of a nrn stream
mid level shrtwv moving esewd through the Midwest. The cold front
should be through most of our region by Sat evening, and will be a
source of lift for mostly post-frontal rainfall early. Later Sat
night, a transition to light snow is possible over most of the
region due to a cooling atmospheric column and sfc temps dipping to,
or below, freezing. Minimal PoPs/QPF means minimal, if any impacts.
The med range model solutions begin to diverge during the latter
half of the weekend, but at this time, the best guess is that a srn
stream semi-cutoff low pressure system will generate pcpn just to
the south of the PAH forecast area.

Mon night/Tue, the initialization blend yielded robust chance PoPs
for this period, probably brought on by the 00Z ECMWF solution,
which had the srn stream low pressure system moving over the top of
our area. The 12Z ECMWF did not show this, and the GFS/ECMWF
ensemble means did not reflect it. So, just in case more members may
go back to a similar scenario, slight chance PoPs were left in the
forecast for this time period. Adjustments to temps and dewpoints
were made accordingly.

Temps were a challenge in this extended period, with the GFS
substantially colder than the ECMWF, as it has been in the short
term. We went mostly with the initialization blend for temps since
it seemed to be a reasonable compromise. Temps will be relatively
warm, and at or above average by Monday.

&&

.AVIATION...
ISSUED AT 505 PM CST TUE MAR 4 2014

Lingering surface High pressure across the OH/TN valleys means
calm winds at night/light nelys tmrw, with little more than high
clouds expected. Of note...some restricted flight rules in the
form of low clouds may skirt just to the south this evening,
and/or some patchy fog may form with good radiational cooling/snow
pack late tonight-early tmrw, but otherwise, VFR conditions
anticipated.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

MESOSCALE...Smith
UPDATE...Smith
Hazardous weather outlook, Mar 4, 11:13 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1113 PM CST TUE MAR 4 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1113 PM CST TUE MAR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

PATCHY FREEZING FOG WILL REMAIN POSSIBLE IN EXTREME SOUTHERN
ILLINOIS AND THE DELTA REGION OF SOUTHEAST MISSOURI...AS WELL AS THE
PURCHASE AREA AND SOUTHERN PENNYRILE REGION OF WEST KENTUCKY.

ELSEWHERE...SNOW AND ICE THAT MELTED DURING THE DAY ON TUESDAY WILL
HAVE ALREADY REFROZEN ON ROAD SURFACES...MAKING THEM SLICK AND
DANGEROUS. DRIVERS SHOULD USE CAUTION AND TRAVEL ACCORDING TO ROAD
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...TRAVEL
WILL REMAIN HAZARDOUS ON UNTREATED SURFACES UNTIL WARMER
TEMPERATURES ARRIVE LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MY/SMITH

In the hours before

Special weather statement, Mar 4, 11:03 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1103 PM CST TUE MAR 4 2014

ILZ090-094-KYZ001>013-016-017-020>022-MOZ112-114-050915-
POPE-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...GOLCONDA...METROPOLIS...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MADISONVILLE...HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON...
CHARLESTON...NEW MADRID
1103 PM CST TUE MAR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREEZING FOG...

PARTS OF WEST KENTUCKY...EXTREME SOUTHERN ILLINOIS AND THE DELTA
REGION OF SOUTHEAST MISSOURI WILL SEE PATCHES OF FREEZING FOG INTO
THE OVERNIGHT HOURS.

THE MOST AFFECTED AREAS WILL BE ALONG AND SOUTH OF A LINE FROM NEW
MADRID MISSOURI...ONWARD TO PADUCAH AND GREENVILLE KENTUCKY...THEN
SOUTHWARD TO THE TENNESSEE STATE LINE.

WITH TEMPERATURES BELOW FREEZING...THIS FOG WILL FREEZE ON CONTACT
ON EXPOSED SURFACES, MAKING THEM SLICK AND DANGEROUS. FOR PERSONS
TRAVELING THROUGH THESE FOG BANKS...THE FOG MAY BRIEFLY FROST OVER
A WINDSHIELD...OBSTRUCTING VIEW OF THE ROAD AHEAD.

SHOULD DRIVERS COME UPON THESE PATCHES OF FREEZING FOG...MAKE SURE
THAT THE HEATING UNIT IN YOUR VEHICLE IS IN DEFROST MODE TO HELP
CLEAR THE WINDSHIELD.

THIS FOG SHOULD SLOWLY DISSIPATE AS THE OVERNIGHT HOURS PROGRESS
AND AS TEMPERATURES RISE TOWARD THE FREEZING MARK BY DAYBREAK.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 dense fog. Local standard time, as filed.

Dense Fog, Livingston

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Dense Fog, Calloway

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Dense Fog, Crittenden

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Dense Fog, Caldwell

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Caldwell forecast zone
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Trigg

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Trigg forecast zone
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Dense Fog, Christian

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Dense Fog, Todd

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Dense Fog, Muhlenberg

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Dense Fog, Hopkins

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Dense Fog, Daviess

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Union

When
March 5, 3:00 AM CST to 9:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501606, 501607, 501608, 501609, 501610, 501611, 501612, 501613, 501614, 501615, 501616, 501617, 501618, 501619, 501620, 501621.